New Mexico, 2017

Damaging Winds in New Mexico, August 9, 2017

August 9, 2017 · NWS EPZ · 2 events in 1 county or zone

A dry lower atmosphere in place over southwest New Mexico lead to gusty winds exceeding 70 mph from thunderstorms. These winds created a localized dust storm just west of Lordsburg that lead to an accident in which a woman was killed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dry lower atmosphere in place over southwest New Mexico lead to gusty winds exceeding 70 mph from thunderstorms. These winds created a localized dust storm just west of Lordsburg that lead to an accident in which a woman was killed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 9, 2:29 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 9, 2:29 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
329 PM MDT Wed Aug 9 2017

.SYNOPSIS...
We will continue to have just enough moisture tonight through
Friday to give us a slight chance for afternoon and evening
thunderstorms. Temperatures for the end of the week will run a
couple of degrees above average. For the weekend into the first
part of next week, moisture, rain chances and a little cooler
temperatures will return to the forecast.

&&

.DISCUSSION...
The saying usually goes, big bubble, no trouble. Usually a big
bubble of high pressure aloft usually means sunny dry weather.
The upper level ridge is in place right now, but that saying just
doesn't work this time of year, it is pretty hard for us to have
zero thunderstorms this time of year. Despite a decent upper
level ridge sitting directly over southern New Mexico we still
have a few thunderstorms popping up this afternoon and I expect
that to continue tonight, not a lot mind you, but enough to keep
at least a slight chance of rain in the forecast. On Thursday the
upper level ridge will begin to slowly build to the east. In the
meantime for Thursday and Friday we will continue to see scattered
mountain and isolated lowland thunderstorms. With the reduced
thunderstorm activity, the upper level ridge will give us slightly
above normal temperatures for Thursday and Friday.

By Saturday GFS and ECMWF have a slightly different location on
the center of the upper level ridge and as they say in real estate
location, location, location is the important thing. The ECMWF
centers the ridge over east Texas, while the GFS centers it over
central and western Texas. The current run GFS is further west
than previous runs so I'll stick with the more eastern ECMWF
solution. With the ridge over eastern Texas the circulation around
the ridge will allow abundant moisture to flow back into the
region and really crank up our rain chances and lower our
temperatures a little below average for the weekend. If the GFS is
the better solution we will see some increase in rain chances,
but not nearly as much as the ECMWF has for a solution.

For the start of next week both the GFS and ECMWF indicate that
the upper level ridge will slowly move back over southern New
Mexico. We won't see much to flush out the low level moisture so
we will continue to see at least isolated thunderstorm activity to
start next week. The upper level ridge isn't very strong so we
may not notice to much of a reduction in our thunderstorm
coverage at all.

&&

.AVIATION...Valid 10/00Z-11/00Z...
Mostly VFR conditions thru period with the possibility of MVFR near
thunderstorms. Generally east to southeast winds AOB 12KTS. Showers
and thunderstorms will be mostly confined to the area mountains with
some isolated storms over the lowlands generally north of I-10.
Skies generally FEW-SCT070-090 SCT-BKN200-250.

&&

.FIRE WEATHER...
Upper high will be shifting slowly eastward over the coming days
which will allow deeper monsoon moisture to return to the region.
Expect mainly scattered mountains storms and isolated lowland ones
through Friday but as moisture deepens, storm coverage will increase
over the weekend.  Temperatures will also fall to near normal as
this moisture increases this weekend.  Upper high will start to
rebuild back over the Borderland early next week and decrease storm
coverage again and allow temperatures to warm back into the mid to
upper 90s for the lowlands, but low level moisture will keep
relative humidities above 20 percent.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  97  75  97 /  10   0   0   0
Sierra Blanca           69  92  70  95 /  10   0   0   0
Las Cruces              70  95  70  95 /  10   0  10   0
Alamogordo              70  93  69  93 /  10  10  10   0
Cloudcroft              53  72  54  73 /  20  40  20  40
Truth or Consequences   70  95  69  94 /  10  20  20  10
Silver City             64  90  63  88 /  20  20  30  20
Deming                  69  97  69  96 /  10  10  20   0
Lordsburg               70  96  70  95 /  10  20  30  10
West El Paso Metro      74  96  74  97 /  10   0   0   0
Dell City               72  95  72  97 /  10   0   0   0
Fort Hancock            74  97  75  98 /  10   0   0   0
Loma Linda              68  90  68  91 /  10   0   0   0
Fabens                  74  97  74  98 /  10   0   0   0
Santa Teresa            72  96  72  96 /  10   0  10   0
White Sands HQ          71  95  70  95 /  10   0  10   0
Jornada Range           69  95  69  95 /  10   0  20   0
Hatch                   69  97  69  96 /  10   0  20   0
Columbus                71  98  71  98 /  10  10  20   0
Orogrande               72  95  72  95 /  10  10  10   0
Mayhill                 57  80  58  81 /  20  40  20  30
Mescalero               58  81  58  82 /  20  40  20  30
Timberon                58  79  58  81 /  20  40  20  30
Winston                 61  88  60  86 /  20  30  30  30
Hillsboro               67  93  66  92 /  20  20  30  30
Spaceport               69  95  69  95 /  10  10  20  10
Lake Roberts            60  88  59  86 /  20  30  30  30
Hurley                  65  92  64  89 /  10  10  30  10
Cliff                   66  96  66  94 /  20  30  30  20
Mule Creek              67  94  66  91 /  20  30  30  10
Faywood                 65  93  65  91 /  20  10  30  10
Animas                  69  97  69  96 /  10  20  30  10
Hachita                 69  98  69  96 /  10  10  20   0
Antelope Wells          67  96  68  95 /  10  20  20  10
Cloverdale              65  93  66  91 /  10  20  30  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice/Grzywacz
Hazardous weather outlook, Aug 9, 10:26 AM MST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1126 AM MDT Wed Aug 9 2017

NMZ401>417-TXZ418>424-101730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1126 AM MDT Wed Aug 9 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
We will see isolated thunderstorms mainly north and west of El
Paso. A few storms may produce strong gusty out flow winds of 40
to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Our rain chances will slowly be on the increase as we finish the
week into the weekend. For the weekend we will see a good chance
for rain. A few storms may produce heavy rainfall which could lead
to some isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report any significant weather to our office
via our 800 spotter number or via Twitter using our office
username @NWSElPaso

In the hours before

Special weather statement, Aug 9, 4:59 PM MST, 1 minute before
Special Weather Statement
National Weather Service El Paso TX
559 PM MDT WED AUG 9 2017

NMZ404-100045-
Southwest Desert/Lower Gila River Valley NM-
559 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND WEST
CENTRAL HIDALGO COUNTIES UNTIL 645 PM MDT...

At 552 PM MDT, Doppler radar was tracking thunderstorms over
Shakespeare, and around Lordsburg, moving northeast at 10 mph.
These storms were not overly strong but web cams show they are
producing some patchy areas of blowing dust along Interstate 10 in
Hidalgo County. At this time no major or extensive blowing dust is
expected but there could be brief dense patches of dust cross the
roadway and temporarily reduce visibility. Motorists should exercise
caution and slow down and turn on their headlights in these patchy
areas.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Lordsburg, Road Forks, Shakespeare and Steins.

LAT...LON 3241 10877 3229 10851 3219 10876 3221 10905
      3222 10905
TIME...MOT...LOC 2352Z 215DEG 8KT 3232 10873

NOVLAN

The radar

The Tucson radar (KEMX), 166 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
August 9, 5:00 PM MST to 5:15 PM MST
Where
Hidalgo County, 0.81 mi WSW of Mondel
Measured
61 kt (70 mph) estimated gust
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.246, -108.913

Power was out in Lordsburg area for over 30 hours. The wind created a dust storm with near zero visibility west of Lordsburg near mile marker 6 which caused a 2015 Dodge truck towing a travel trailer to rear end an 18 wheeler which had slowed down due to the conditions. One woman in the Dodge truck was killed and serious injuries were sustained to the driver of the truck.

Thunderstorm Wind, Hidalgo

When
August 9, 5:00 PM MST to 5:15 PM MST
Where
Hidalgo County, 4.72 mi NNW of Animas
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.013, -108.831

About 20 power poles were down between Animas and Rodeo. Power was out for over 36 hours in these areas.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Hidalgo2017-08-0968FemaleVehicle/Towed TrailerIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719139, 719140.